DEREK J. KING, M.B.; JOHN G. KELTON, M.D.
KING DJ, KELTON JG. Heparin-Associated Thrombocytopenia. Ann Intern Med. 1984;100:535-540. doi: 10.7326/0003-4819-100-4-535
Download citation file:
Published: Ann Intern Med. 1984;100(4):535-540.
Heparin-associated thrombocytopenia is a relatively common complication of heparin therapy occurring in approximately 5% of the patients who receive this drug. The incidence is higher with bovine heparin than with porcine heparin. Onset of heparin-associated thrombocytopenia usually occurs 6 to 12 days after initiation of treatment and by itself has a low morbidity. Heparin-associated thrombocytopenia plus arterial thrombosis can cause major complications including stroke, heart attack, and death. The incidence of heparin-associated thrombocytopenia plus arterial thrombosis is lower than that for heparin-associated thrombocytopenia alone. The diagnosis of heparin-associated thrombocytopenia remains one of exclusion, but testing for the presence of a heparin-dependent platelet-aggregating factor may prove to be useful. Analysis of the time of onset suggests a strategy for prevention. Oral anticoagulants could be started concomitantly with the heparin so that it could be discontinued in several days. This approach may prevent most episodes of heparin-associated thrombocytopenia.
Learn more about subscription options.
Register Now for a free account.
Coagulopathies, Hematology/Oncology, Platelet Disorders.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only